18 July, 2017
Rapid Heartbeats After Diet Pills
Taking over-the-counter diet pills can result in many unpleasant and potentially dangerous side effects, including rapid heartbeat or heart palpitations. Some people are more sensitive to stimulants than others, so taking a friend's recommendation when it comes to diet pills doesn't guarantee you'll have the same results or experience the same side effects. Stop taking pills that cause rapid heartbeat and talk to your doctor if the problem persists after eliminating diet pills.
If you feel like your heart rate is faster than normal after taking diet pills, check your pulse to determine if you're experiencing palpitations, which can be dangerous. Checking your pulse on your neck is one of the best places, since palpitations are often most noticeable in the throat and neck. Most people's heart rate falls between 60 and 100 beats per minute. Anything over 100 beats per minute while resting is not usually significantly dangerous, but it is a sign that your body may not be handling the stimulants in your diet pills well.
Many ingredients used in diet pills act as stimulants to help speed up the body's metabolism, which can help you burn calories faster when you're trying to lose weight. Some of the most commonly used stimulants are caffeine, green tea and bitter orange. These products can raise your heart rate significantly, particularly if you are sensitive to stimulants. Labels on diet pills often do not provide information on exactly how much of a particular ingredient each pill contains, but checking for common stimulants can give you a clue as to what ingredient may be causing your symptoms.
Experiencing a significant increase in your heart rate after taking diet pills may be from a combination of the stimulants in the pills and other factors that can increase your heart rate. If you're feeling highly stressed or taking other prescription or over-the-counter medications, you may be more likely to experience this side effect since stimulants can interact with other medications and your heart rate tends to be higher when you are under stress. Eliminating other sources of caffeine from your diet while taking diet pills may also help lower your heart rate.
For most people, experiencing rapid heartbeats after taking diet pills does not result in a serious medical condition, and the symptom usually resolves itself after you stop taking the pills, lower your dosage or remove other stimulant-containing products from your diet and supplement regimen. Heart palpitations can be serious if you have heart problems, high blood pressure, diabetes or high cholesterol, however. People with these conditions should be extremely cautious when it comes to diet pills, and most doctors do not recommend products that contain stimulants at all for people with heart or blood pressure problems.
- Stockbyte/Stockbyte/Getty Images